Alert archive / Michigan / Storm Watches in 2015

Storm Watch 1, NWS Gaylord, MI

December 23, 2015

NWS Gaylord, MI issued this storm watch at Dec 23, 2015, 4:08 AM EST. It took effect at Dec 24, 2015, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2015, 4:08 AM EST (09:08 UTC)
In effect from
Dec 24, 2015, 1:00 AM EST
Expired
Dec 23, 2015, 3:55 PM EST
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this storm watch went out at Dec 23, 4:05 AM EST, 3 minutes earlier.

Area forecast discussion, Dec 23, 4:05 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
405 AM EST WED DEC 23 2015

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 349 AM EST WED DEC 23 2015

IMPACT WEATHER: A LOT. THUNDERSTORMS...VERY STRONG WIND
GUSTS...DENSE FOG IN SPOTS.

SYNOPTIC PATTERN AND OBSERVATIONS:

A HIGHLY ANOMALOUS WEATHER PATTERN CONTINUES...WITH STRONG PACIFIC
UPPER JET ENERGY DIVING INTO THE BACKSIDE OF TROUGHING IN THE HEART
OF THE COUNTRY...WITH STRENGTHENING RIDGING ACROSS THE EAST COAST.
TWO AREAS OF SFC LOW PRESSURE SEEN OUT WEST WITH THE TROUGHING...ONE
IN THE DAKOTAS...AND THE MAIN CIRCULATION ACROSS FAR SE COLORADO. A
WARM FRONT EXTENDS EAST FROM THIS LOW...WITH DEEP GULF MOISTURE
ADVECTING N/NW VIA STRONG LOW LEVEL SOUTHERLY WINDS. A COUPLE OF
WAVES ACROSS NRN TX AND EASTERN KS/NE WERE TAPPING THIS GULF
MOISTURE...AND WITH THE ASSISTANCE OF RIGHT ENTRANCE REGION UPPER
DIVERGENCE...SHOWERS AND STORMS WERE BREAKING OUT. CLOSER TO
HOME...AN AXIS OF LOW LEVEL DRIER AIR WAS EATING AWAY AT THE
STRATUS...WHILE WE CONTINUED TO SEE MID AND UPPER LEVEL MOISTURE
VORTICITY ADVECTING INTO THE WESTERN GREAT LAKES WITHIN STRONGER SW
FLOW. THE NEXT ROUND OF STRATUS...FOG AND DRIZZLE WAS ALREADY SEEN
LIFTING NORTH QUICKLY FROM FAR SRN LOWER MICHIGAN.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

INCREASING LOW LEVEL SOUTHERLY WINDS WILL CONTINUE TO ADVECT THE
DEEPER LOW LEVEL MOISTURE/STRATUS INTO NRN MICHIGAN BY DAYBREAK AND
THROUGH THE MORNING. AREAS OF DRIZZLE AND FOG WILL BECOME COMMON
AGAIN. BELIEVE IT'S MAINLY A DRIZZLE SHOW UNTIL THE WARM FRONT
NEARS...AND STRONGER FORCING FROM DPVA/UPPER DIVERGENCE ARRIVES LATE
THIS AFTERNOON AND EVENING. LOTS OF THINGS GOING ON...SFC BASED DEW
POINTS RIDE INTO THE LOWER HALF OF THE 50S ALONG/BEHIND THE WARM
FRONT...AS MORE BONA FIDE RAIN DEVELOPS. GOTTA BELIEVE THAT FOG
BECOMES INCREASINGLY THICKER WITH TIME DUE TO STABLE BL CONDITIONS.
SHOWERS AND EVEN THUNDERSTORMS WILL MOVE THROUGH IL TODAY...AND MAKE
A RUN AT US LATE IN THE AFTERNOON AND EVENING. CAN'T BELIEVE WE ARE
TALKING THUNDERSTORMS...BUT ANYTIME THIS MUCH OF AN ANOMALOUS
PATTERN DEVELOPS...IT OPENS UP A GAMUT OF POTENTIAL. QUESTIONS ARISE
ABOUT HOW MUCH INSTABILITY CAN BE GENERATED...BUT DESPITE CLOUDY
SKIES WITH DRIZZLE...PURE WAA WILL ALLOW TEMPS TO RISE INTO THE 50S
BEHIND THE WARM FRONT IN THE WARM SECTOR. WE CAN SNEAK INTO 500-600
J/KG MUCAPE WHILE A POCKET OF 7C/KM LAPSE RATES SWINGS THROUGH THIS
EVENING. WHILE THIS ISN'T A WHOLE LOT...VERY STRONG WIND FIELDS
ALONE PROVIDES A LOWER END SEVERE THREAT FOR DAMAGING WIND GUSTS UP
TO 60 MPH. IN ADDITION...THE SYSTEM COLD FRONT PASSES LATE TONIGHT
AND INTO THURSDAY MORNING...MIXING DOWN 40-50 MPH WINDS...POSSIBLY
AS HIGH AS 60 MPH ACROSS EMMET/MACKINAC AND CHARLEVOIX COUNTIES DUE
TO A NICE PRESSURE RISE/FALL COUPLET ALIGNED WITH SW/WSW GRADIENT
FLOW. NUMEROUS WIND ADVISORIES WILL BE ISSUED WITH A HIGH WIND WATCH
IN THE AFOREMENTIONED COUNTIES.

&&

.SHORT TERM...(THURSDAY THROUGH FRIDAY NIGHT)
ISSUED AT 349 AM EST WED DEC 23 2015

HIGH IMPACT WEATHER...POSSIBLE DAMAGING WINDS THURSDAY.

...NOT VERY WINTRY FOR CHRISTMAS...

COOLER BUT STILL MILD CONDITIONS ON TAP. SHORT TERM FORECAST
CONCERNS ARE MINIMAL...WITH THE CHANCES FOR A FEW SHOWERS THE MAIN
POSSIBLE ISSUE THURSDAY.

THURSDAY...WINDY (ESPECIALLY EARLY) WITH GUSTS OF 35 TO 45 MPH
COMMON INLAND EARLY AND GUSTS PUSHING 50 MPH OR HIGHER NEAR THE
LAKESHORES AS STRONG WINDS JUST OFF THE DECK GET MIXED DOWN...DUE TO
DECREASED STABILITY AND WEAK COLD AIR ADVECTION BEHIND DEPARTING
AREA OF LOW PRESSURE. THERE IS A MINIMAL CHANCE FOR A FEW RAIN OR
SNOW SHOWERS (MAINLY NORTH) BUT OVERALL LITTLE TO NO PRECIPITATION
IS EXPECTED AS DRY AIR LIKELY WINS OUT.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...WINDS SHOULD QUICKLY DIMINISH
THURSDAY EVENING AS HIGH PRESSURE BUILDS IN TO OUR SOUTH AND HOLDS
THROUGH FRIDAY. THIS SHOULD ENSURE A DRY STRETCH OF WEATHER WITH
TEMPERATURES REMAINING AROUND 10 DEGREES ABOVE CLIMO NUMBERS FOR
LATER DECEMBER.

&&

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 349 AM EST WED DEC 23 2015

...CONTINUED MILD WITH MORE PRECIPITATION CHANCES...

THE PROGRESSIVE AND UNSETTLED PATTERN LOOKS TO CONTINUE ACROSS THE
GREAT LAKES REGION INTO THE MIDDLE OF NEXT WEEK AT A MINIMUM. IN
ADDITION...TEMPERATURES WILL REMAIN FAIRLY MILD FOR LATE DECEMBER
(THOUGH PERHAPS COOLING OFF JUST A TAD). DECENT MODEL AGREEMENT
THROUGH THE WEEKEND THEN EXTENDED MODELS VACILLATE BACK AND FORTH
OVER THE PATTERN EVOLUTION HEADING INTO NEXT WEEK. LONG TERM
FORECAST CHALLENGES CONTINUE TO REVOLVE AROUND THE FORM OF
PRECIPITATION (WHICH IS IN ALL LIKELIHOOD WILL BE MOSTLY RAIN).

ANOTHER PIECE OF ENERGY ROUNDING THE BASE OF THE WESTERN TROUGH WILL
DRIVE MORE MOISTURE AND MILD AIR NORTHEASTWARD INTO THE GREAT LAKES
REGION SATURDAY INTO SATURDAY NIGHT. THIS SYSTEM WILL BRING MORE
RAIN OR MIXED RAIN AND SNOW CHANCES IN SATURDAY INTO SATURDAY NIGHT.
HIGH PRESSURE ALONG WITH A SHORT LIVED SHOT OF COLDER AIR ARRIVES
SUNDAY. COLD ENOUGH FOR NORTH FLOW LAKE EFFECT SNOW SHOWERS BUT THE
AIRMASS LOOKS PRETTY DRY SO ONLY SLIGHT CHANCE POPS SUNDAY. THE
TIMING/DETAILS OF YET ANOTHER SYSTEM EARLY NEXT WEEK LOOKS DUBIOUS
AT BEST WITH THE ECMWF SLOWER/WARMER WHILE THE GFS IS FASTER/COLDER.
HATE TO COP OUT BUT WILL HAVE TO HAVE A CHANCE FOR RAIN/SNOW TO
COVER ALL ANGELS FOR BOTH MONDAY AND TUESDAY.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1238 AM EST WED DEC 23 2015

LOW PRESSURE FROM THE PLAINS WILL DEEPEN AND LIFT THROUGH LAKE
SUPERIOR WEDNESDAY NIGHT...PULLING UP DEEPER LOW LEVEL MOISTURE
AROUND DAYBREAK RESULTING IN REDEVELOPING STRATUS AND DRIZZLE.
THIS SYSTEM'S WARM FRONT BLOWS THROUGH WEDNESDAY AFTERNOON/EARLY
EVENING...BRINGING HIGH DEW POINTS IN THE LOWER 50S AND
DEVELOPING RAINS ALONG WITH A CHANCE FOR THUNDERSTORMS. GOTTA
BELIEVE FOG BECOMES INCREASINGLY WORSE WITH THIS HIGH OF SFC
MOISTURE. IN ADDITION...SOUTHEAST/SOUTH WINDS INCREASE...BUT MORE
INCREDIBLY SO THROUGH WEDNESDAY EVENING...WITH LLWS BECOMING
SIGNIFICANTLY LARGE.

&&

.MARINE...
ISSUED AT 349 AM EST WED DEC 23 2015

STRONG LOW PRESSURE WILL LIFT THROUGH LAKE SUPERIOR TONIGHT AND WILL
BRING SOME VERY GUSTY WINDS ACROSS THE GREAT LAKES. GALE WARNINGS
HAVE BEEN ISSUED...AS WELL AS A STORM FORCE WATCH FOR MUCH OF NRN
LAKE MICHIGAN. THESE WINDS WILL WEAKEN THROUGH THURSDAY AFTERNOON
AND THURSDAY NIGHT. NO MARINE ISSUES ARE FORESEEN AFTER THAT...INTO
THE WEEKEND.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 1 AM TO 1 PM EST THURSDAY FOR MIZ008-017-018-
     020>023-025>028-031>033.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
     MIZ015-016-019.

LH...GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY FOR
     LHZ345>349.

LM...GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY FOR
     LMZ323-346.

     STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON FOR
     LMZ341-342-344-345.

LS...GALE WARNING FROM 7 PM THIS EVENING TO 5 PM EST THURSDAY FOR
     LSZ321-322.

&&

NEAR TERM...DICKSON
SHORT TERM...SULLIVAN
LONG TERM...SULLIVAN
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Dec 23, 4:08 AM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EST WED DEC 23 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-240915-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
408 AM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

FOG IS EXPECTED TO REDEVELOP THROUGH THE DAY...AND MAY BE DENSE AT
TIMES INTO TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. LOCALLY DAMAGING WINDS UP TO 60 MPH ARE POSSIBLE.

A COLD FRONT PASSES LATE TONIGHT WHICH WILL ALSO BE ABLE TO
PRODUCE STRONG WINDS. MANY AREAS WILL EXPERIENCE WIND GUSTS OF 40
TO 50 MPH...LOCALLY HIGHER ON THE LAKE MICHIGAN COAST IN FAR
NORTHWEST LOWER MICHIGAN. SEE LATEST WIND ADVISORY AND HIGH WIND
WATCH FOR FURTHER DETAILS.

STORM AND GALE FORCE WINDS ARE EXPECTED TO DEVELOP OVER THE GREAT
LAKES LATE TONIGHT. PLEASE SEE LATEST MARINE FORECASTS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STORM AND GALE FORCE WIND GUSTS ARE EXPECTED TO CONTINUE INTO
THURSDAY FOR ALL NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE...AS WELL AS ANY SIGNIFICANT WEATHER SUCH AS
STRONG WINDS AND RESULTING DAMAGE. REPORTS MAY BE MADE ONE OF
THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD
&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 4:08 AM ESTGale WarningAPX36 hr
Dec 23, 4:08 AM ESTHigh Wind WatchAPXEmmet12 hr
Dec 23, 4:08 AM ESTWind AdvisoryAPXAlcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 15 more32 hr
Dec 23, 3:55 PM ESTStorm WarningAPX19 hr
Dec 23, 4:11 PM ESTHigh Wind WarningAPXBenzie, Emmet, Leelanau, Manistee20 hr

Nearby

Storm Watches in Michigan, 2015Every storm watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.